GLP-1 Drugs Linked to Nail Detachment and Hair Loss

People taking GLP-1 weight-loss drugs report nail detachment and hair loss at significantly higher rates than similar patients not on the medicines, two new studies have found.
The research, presented October 1 at the European Academy of Dermatology and Venereology Congress in Vienna, compared 575 GLP-1 users with 1,329 non-users across France, the United States, Brazil and Mexico.
Nail detachment affected 39 percent of users versus 9 percent of controls, while discoloration hit 46 percent versus 17 percent. Two-thirds of users reported at least one nail disorder.
Hair changes were also more common: unusual hair loss in 50 percent versus 34 percent, and loss of volume or density in 42 percent versus 19 percent.
Crucially, weight loss alone did not explain the gap. The differences persisted even when comparing only people who had lost weight.
Lead author Dr Charles Taieb of Necker University Hospital in Paris said the nail findings had previously been only anecdotal. Experts advise patients to tell their doctor about new hair, scalp or nail changes.
Leave a Reply